Texas, 2012

High Wind in Texas, December 25, 2012

December 25, 2012 · NWS MAF · 2 events in 2 counties and zones

The passage of a potent upper level trough just north of the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The passage of a potent upper level trough just north of the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 24, 10:20 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 24, 10:20 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1020 PM CST MON DEC 24 2012

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE AREA LATE
TONIGHT AND BRING GUSTY WEST/NORTHWEST WINDS WITH IT.  CONDITIONS
WILL REMAIN VFR OVERNIGHT...BUT BLOWING DUST MAY RESULT IN MVFR
VISIBILITY AT ALL TAF SITES DURING CHRISTMAS MORNING AND INTO THE
AFTERNOON.  WINDS WILL VEER FURTHER CHRISTMAS DAY AS A STRONG COLD
FRONT DROPS SOUTH THROUGH THE REGION.  NORTHWEST TO NORTH WINDS WILL
SUBSIDE LATE IN THE AFTERNOON.  67

&&

.PREV DISCUSSION... /ISSUED 506 PM CST MON DEC 24 2012/

A SERIES OF UPPER TROUGHS WILL MOVE ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO KEEPING COOL CONDITIONS OVER THE REGION.  THE FIRST
TROUGH WILL BEGIN TO IMPACT THE AREA TONIGHT.  THE NEXT TROUGH WILL
PASS NORTH OF AREA ON THURSDAY WITH A STRONGER PORTION OF IT MOVING
THROUGH FRIDAY.  A STRONG CLOSED LOW WILL MOVE DOWN THE WEST COAST
FRIDAY AND MAY BRING WX TO THE REGION NEXT WEEK.

BEGAN THE DAY WITH A WEAK FRONTAL BOUNDARY ACROSS THE AREA HAS THAT
HAS LIFTED NORTHWARD THIS AFTERNOON WITH A SOUTH WIND RETURNING TO
THE REGION.  CONTINUE TO HAVE ABUNDANT HIGH CLOUDS MOVING ACROSS THE
AREA IN ADVANCE OF NEXT TROUGH.  THIS TROUGH WILL PUSH A STRONG COLD
FRONT THROUGH THE AREA CHRISTMAS DAY WITH A GUSTY NORTH WIND IN ITS
WAKE.  LOOKS LIKE WILL REACH LOW END ADVISORY FOR PERMIAN BASIN AND
MUCH OF THE TRANS PECOS WITH FROPA.  WILL ALSO CONTINUE THE HIGH WIND
WARNING FOR GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON INTO TOMORROW.
DEPENDING ON HOW MUCH PRECIP FALLS TO THE NORTH OF THE AREA BLOWING
DUST COULD BE A PROBLEM WITH THE FRONT.

COULD BE A SOME LIGHT PRECIPITATION LATE TONIGHT AND DURING THE
MORNING TOMORROW BUT NOT LOOKING PROMISING.  WILL LEAVE IN THE LOW
POPS FOR NE TONIGHT FOR RAIN SHOWERS WITH SNOW SHOWERS POSSIBLE IN
THE MORNING BUT NOT EXPECTING MUCH.  WOULD TAKE POPS OUT COMPLETELY
BUT SOME MODELS DO SKIRT THE AREA WITH LIGHT QPF.

COLDEST TEMPS TONIGHT WILL BE OVER NE PERMIAN BASIN AND NORTHERN LEA
COUNTY... AND BOTH LOCATIONS ARE NOT EXPECTED TO GET OUT OF THE 30S
FOR CHRISTMAS DAY.  CHRISTMAS NIGHT WILL BE MUCH COLDER AS VERY COLD
DRY AIR FILTERS INTO THE AREA.  EXPECT TO HAVE LOWS IN THE TEENS
WEDNESDAY MORNING OVER MOST OF THE REGION FOR THE COLDEST TEMPS OF
THE WEEK.  WILL HAVE HIGH CLOUDS BUT SHOULD NOT LIMIT THE COOLING
MUCH.  WEDNESDAY WILL REMAIN WELL BELOW NORMAL WITH HIGHS IN THE
40S.  THURSDAY MORNING WILL ONLY BE DOWN INTO THE 20S AND WARM INTO
THE 60S AS A SOUTH WIND PULLS WARMER AIR TOWARD A SURFACE LOW OVER
EASTERN NM.

A FIRE DANGER STATEMENT REMAINS IN EFFECT THIS AFTERNOON FOR
GUADALUPE MOUNTAINS... SOUTHEAST NEW MEXICO... AND VAN HORN AREA
BUT CLOUDS HAVE LIMITED HEATING.

CLOSEST THING WE HAVE SEEN TO A CHRISTMAS PRESENT AS FAR AS WX
CONCERNED IS A BETTER CHANCE OF RAIN WAY OUT IN THE EXTENDED AS
MODELS MOVE THE CUT OFF LOW ALONG THE US/MEX BORDER TOWARD THE AREA.
WILL HAVE TO SEE HOW THIS SYSTEM DEVELOPS OVER THE NEXT FEW DAYS
BEFORE ADDING ANY POPS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 8 AM TO 4 PM MST TUESDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 11 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...WIND ADVISORY FROM 9 AM TO 5 PM CST TUESDAY FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 11 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WARNING UNTIL 5 PM CST TUESDAY FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

80/72
Hazardous weather outlook, Dec 24, 1:21 PM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CST MON DEC 24 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
121 PM CST MON DEC 24 2012 /1221 PM MST MON DEC 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WINDS ARE EXPECTED ACROSS PORTIONS OF THE GUADALUPE MOUNTAINS
BEGINNING LATER THIS AFTERNOON AND CONTINUING INTO THE MORNING
HOURS ON CHRISTMAS DAY. HIGH WINDS ARE ALSO EXPECTED ACROSS THE DAVIS
MOUNTAINS BEGINNING TONIGHT AND CONTINUING THROUGH THE
AFTERNOON ON CHRISTMAS. A HIGH WIND WARNING IS IN EFFECT FOR BOTH THE
GUADALUPE AND DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS CHRISTMAS
MORNING AND FOR THE DAVIS MOUNTAINS THROUGH CHRISTMAS AFTERNOON. A
HIGH WIND WARNING IS IN EFFECT.

A WIND ADVISORY IS IN EFFECT FOR THE PERMIAN BASIN...LEA COUNTY IN
NEW MEXICO AND THE TRANS PECOS FROM LATE CHRISTMAS MORNING THROUGH
THE AFTERNOON FOR STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
December 25, 12:50 AM CST to 5:50 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
State Official

McDonald Observatory had strong westerly winds as an upper trough passed by to the north of the region.

High Wind, Guadalupe Mountains of Culberson County

When
December 25, 12:00 AM MST to 5:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

Strong westerly winds affected portions of the Guadalupe Mountains as an upper trough passed by to the north of the region.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420028, 420027.